FDA Issues Warning on Drug Use by ElderlyApr 11, 2005 | AP Elderly patients with dementia were significantly more likely to die prematurely if taking certain anti-psychotic drugs, the government said Monday in an advisory to health care workers and patients.
The Food and Drug Administration is asking manufacturers of atypical anti-psychotic drugs to add to their labeling a boxed warning noting the risks and that the drugs were not approved to treat symptoms of dementia in the elderly.
Elderly patients taking the drugs for dementia-related symptoms should consult with their doctors, the FDA said.
The drugs were approved for treating schizophrenia and mania, and include such brands as Abilify, Zyprexa, Seroquel, Risperdal, Clozaril and Geodon. Symbyax, which is approved for the treatment of depression associated with bipolar disorder, is also included in the advisory.
An analysis of 17 studies covering four drugs showed the rate of death for the elderly patients taking them was about 1.6 to 1.7 times the rate of death for placebo users. The causes of death varied, but most seemed to be either heart-related or from infection.
The FDA doesn't have data to indicate how many elderly patients take this class of drugs, but agency officials believe that such prescriptions are common.
Carole Copeland, spokesman for Eli Lilly and Co., the maker of Zyprexa, said the company contacted doctors last year to alert them to the higher risk of mortality cited Monday by the FDA. She said the company also changed the drug's label last year to reiterate those higher risks. The company will review the FDA's advisory to determine if further changes were needed, she said.
Bristol-Myers Squibb and Otsuka America Pharmaceutical, Inc., which market Abilify, said the companies take the FDA's request seriously and would respond within 30 days. The companies also said a warning was added in February to the package insert accompanying Abilify, which noted a risk of stroke and similar events associated with its use by elderly patients with dementia.